Alert archive / Montana / Tornado Warnings in 1998

Tornado Warning 2, NWS Glasgow, MT

July 4, 1998Roosevelt County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 4, 1998, 6:45 PM MDT for Roosevelt County, Montana. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1998, 6:45 PM MDT (00:45 UTC)
Expired
Jul 4, 1998, 7:50 PM MDT
In force
65 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County Roosevelt County, MT

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:15 PM MDTHail 1Wolf Pt, MT
Jul 4, 7:15 PM MDTTornado F1Wolf Pt, MTSpotter reported winds over 100 miles an hour and damage to outbuildings .
Jul 4, 7:38 PM MDTTornado F1Poplar, MTTornado damage was done to a ranch 18 miles northwest of Poplar. One steel pole barn was completely destroyed and farm equipment was tossed around and damaged. Windows were blown out of the house and the wheat crop was a total loss.
Jul 4, 7:45 PM MDTHail 1Wolf Pt, MT
Jul 4, 7:55 PM MDTHail 1Wolf Pt, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1998-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2813 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1998-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2813 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WFUS1 KGGW 050047 RRA
TORGGW
MTC085-050150-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
645 PM MDT SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ROOSEVELT COUNTY IN NORTHEASTERN MONTANA

* UNTIL 750 PM MDT

* AT 645 PM MDT... GLASGOW DOPPLER RADAR INDICATED A TORNADO 12
  MILES WEST OF BREDETTE OR 10 MILES NORTHEAST OF VOLT MOVING EAST
  NORTHEAST AT 10 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.


IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.


WATERHOUSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:30 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM MDT, 4 hours 15 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT SAT JUL 4 1998

SETTING UP FOR A REPEAT OF LAST NIGHT. STORMS FIRING IN CENTRAL IDAHO
AND WATCH BOX OUT FOR CENTRAL MONTANA. EXPECT THESE STORMS TO MOVE OUT
INTO THE PLAINS BY LATE AFTERNOON/EVENING AND INTO NORTHEAST MONTANA
OVERNIGHT. WEAK SURFACE TROF OVER CENTRAL MONTANA BUT SO FAR NOTHING
OCCURING ALONG IT EXCEPT FOR STRATUS CU THIS MORNING ACROSS NORTHEAST
MONTANA. DEW POINTS IN THE LOW-MID 60S OVER EASTERN MONTANA AND AIRMASS
POTENTIALLY VERY UNSTABLE. UPPER TROF OVER PAC NW FORECAST TO OPEN UP
MORE AS IT MOVES EAST WITH FLOW BECOMING MORE WEST-NW ON MONDAY.
SURFACE TROF MOVE INTO DAKOTAS ON SUNDAY AND WITH LOW LEVEL FLOW ALSO
GOING NORTHWEST MAY ACTUALLY SEE A DROP IN HUMIDITY TO MORE NORMAL FOR
NORTHEAST MONTANA BY MIDDLE OF THE WEEK.

GGW 7453 061/083/060/080
GDV 6443 063/082/062/082

CCF
GGW TB 061/083 060/080 060 90745

EBERT

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:02 PM MDTTornado WarningGGWDaniels48 min
Jul 4, 6:32 PM MDTSevere Thunderstorm WarningGGWRoosevelt63 min
Jul 4, 7:03 PM MDTFlash Flood WarningGGWRoosevelt3 hr
Jul 4, 7:34 PM MDTTornado WarningGGWRoosevelt61 min
Jul 4, 8:04 PM MDTFlash Flood WarningGGWRoosevelt4 hr
Jul 4, 8:19 PM MDTSevere Thunderstorm WarningGGWRoosevelt61 min
Jul 4, 8:23 PM MDTFlash Flood WarningGGWRoosevelt6 hr
Jul 4, 8:28 PM MDTSevere Thunderstorm WarningGGWRichland62 min
Jul 4, 8:39 PM MDTSevere Thunderstorm WarningGGWMcCone66 min
Jul 4, 8:43 PM MDTSevere Thunderstorm WarningGGWPrairie62 min
Jul 4, 9:20 PM MDTSevere Thunderstorm WarningGGWRoosevelt50 min
Jul 4, 9:22 PM MDTSevere Thunderstorm WarningGGWDawson63 min
Jul 4, 9:25 PM MDTSevere Thunderstorm WarningGGWRichland65 min
Jul 4, 9:30 PM MDTFlash Flood WarningGGWRichland5 hr
Jul 4, 10:00 PM MDTSevere Thunderstorm WarningGGWValley65 min
Jul 4, 11:21 PM MDTFlash Flood WarningGGWDawson5 hr
Jul 5, 1:00 PM MDTSevere Thunderstorm WarningGGWDaniels65 min
Jul 5, 2:01 PM MDTSevere Thunderstorm WarningGGWDaniels64 min
Jul 5, 3:47 PM MDTSevere Thunderstorm WarningGGWPhillips63 min
Jul 5, 4:48 PM MDTSevere Thunderstorm WarningGGWPhillips47 min
Jul 5, 4:53 PM MDTSevere Thunderstorm WarningGGWRoosevelt62 min
Jul 5, 5:05 PM MDTSevere Thunderstorm WarningGGWValley65 min
Jul 5, 5:49 PM MDTSevere Thunderstorm WarningGGWRoosevelt66 min

Nearby

Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.